Since I am not aware of your pacemaker programming, I cannot offer you much helpful advice. However, if the pacemaker paces and you have premature atrial beats in response, then reprogramming your pacemaker or adding an antiarrhythmic drug may in some cases help. The atrial fibrillation may be prevented by pacing in cases with sick sinus syndrome, but again in some cases addition of an antiarrhythmic drug may be necessary. I recommend that you speak with your EP doctor about adjusting the pacemaker or trying an antiarrhytmic drug to suppress the extra beats that are bothering you.
After two ablation procedures at one center, it would be reasonable to obtain a second opinion. A third ablation is sometimes warranted, if the AF recurs and is triggered by premature atrial beats on monitor, or if atypical atrial flutter occurs. If a third ablation is recommended it might be appropriate to ask for a referral to a center that does complex ablations or repeat ablations. Reconnection of the PVs is possible even after a second procedure, although it sound like testing with adenosive was done during the second procedure to demonstrate dormant (or as you put it \"minimal\") reconnections. A third procedure does increase the risk from fluoroscopy exposure, so you might want to have it done at a center that used 3-D mapping and minimizes fluoroscopy exposure. After a single or even multiple procedures, it is sometimes necessary to stay on an antiarrhythic drug to prevent AF recurrence. So that would also be an option in your case.
Giving blood may trigger a vagal reaction, which can trigger AF regardless of a normal BP. High blood pressure is also a known risk factor for AF. With regards to the Effexor and Tenormin (Atenolol), I am not able to advise you on what medications are controlling your BP, since I do not know the cause of your BP, and what other medications you are on. Further evaluation and treatment of your BP should be done by your primary physician. Unfortunately, stroke can occur even with a low CHADS2 score in rare cases. The occurrence of stroke is minimized by a low CHADS2 score, but not eliminated. Other causes of your high BP should be evaluated by your primary physician, but I am unable to offer further advice regarding your condition.
Over the past decade warfarin has been increasingly used before and after ablation for AFib, and now even during ablation for Afib in many laboratories, while some laboratories prefer to use a bridge of lovenox before and after ablation, in order to reduce the risk of bleeding complications during ablation from warfarin. A genetic clotting disorder may increase the risk of bleeding complications during AFib ablation, but it is not an absolute contraindication to ablation. The decision to undergo ablation should be based on the severity of symptoms that you have during Afib, and whether or not the Afib is adequately controlled by the antiarrhythmic drug you are on. If your symptoms are significant, and the arrhythmia is not well controlled by antiarrhythmic drugs, then ablation would still be an option for someone with your history.
It would be important to distinguish whether your symptoms of shortness of breath occur with exertion, at times when you are not in atrial fibrillation. If the shortness of breath occurs with exertion, when you are not in atrial fibrillation, it may suggest that the PV stenosis is responsible for your symptoms. A right heart catheterization, with selective PA pressure measurements, and possibly a transseptal LA catheterization with PV angiograms and trans-stenosis pressure measurements may be required to determine if the 80% stenosis warrants angioplasty or stenting. A stenosis over 80% is likely to cause symptoms, and can be treated by PV balloon angioplasty, but may require stenting if the stenosis recurs after angioplasty. A stenosis of 50% or less is not likely to cause symptoms, and would typically not require treatment. In contrast, if your symptoms are primarily related to the atrial fibrillation, then more aggressive treatment with a higher dose of sotalol (up to 160 mg twice a day) or an alternative antiarrhythmic drug may be required to prevent its recurrence. We have performed a number of PV angioplasty and stent procedures at our center (University of California San Diego, Sulpizio Family Cardiovascular Center), for patients that have been referred to us, with good results and relief of symptoms. A center that performs a large number of AF ablations, will likely have a program to treat PV stenosis as well.
There may not be an appropriate answer for your many questions, but I will try to answer them as best I can. Your Afib sounds vagal in nature, in that the triggers are typically vagal. High blood pressure is also a common cause of Afib. At the present time, if your episodes are infrequent, a pill-in-the-pocket approach may be quite reasonable. If your doctor observes you for a few hours after your first episode of AF treated with a pill-in-the-pocket approach, and there are no adverse effects, then this approach may be safe and effective for you. If the frequency of your episodes of Afib is unacceptable to you, then a daily dose of an antiarrhythmic drug may be appropriate, or an ablation may be a reasonable next step. Afib is unlikely to cause a heart attack, but Afib can cause a stroke if you have significant risk factors such as hypertension, or the episodes last over 48 hours before conversion. Primary hypertension (i.e. no endocrine cause) is unusual for someone your age, but weaning off your medications could be dangerous if your blood pressure rises, so it should be watched closely if you try to wean off your medication. This may be possible however in some cases. Currently, renal artery denervation has been shown to be an effective treatment for hypertension in some cases, and many advanced medical centers are performing this procedure, as well as Afib ablation. A combined treatment may be appropriate in a case such as yours.
Treatment with a pill-in-pocket approach is often an acceptable approach for control of symptomatic atrial fibrillation. The decision to begin daily suppressive treatment with an antiarrhythmic drug (e.g. propafenone twice a day or three times a day) is dependent on the frequency of episodes and the patientís decision as to what is too frequent to continue using the pill-in-the-pocket approach. In my experience, 7-10 episodes of AF per month would generally be considered too frequent for the pill-in-the-pocket approach, and require daily suppressive therapy, and if this fails to control the AF, then ablation would be considered. The risk of too frequent episodes of AF is that this may lead to electrical remodeling and ultimately damage to the atrium and development of persistent AF. With your frequency of episodes it may be reasonable to consider daily antiarrhythmic drug therapy or ablation. You also have to consider your risk factors for stroke (i.e. CHADS2 score, Congestive heart failure, Hypertension, Age over 75 years, Diabetes, Stroke), which are independent of the frequency of paroxysmal AF or persistent AF, but nonetheless may require treatment with anticoagulants if high enough.
Recent studies have shown that a duration of AF of even 5 minutes, in patients with pacemakers that recorded such episodes, may increase the risk of a stroke. However, the risk of stroke is more precisely predicted by oneís CHADS2 or CHA2DS2VASC scores. There is some discrepancy between the two scores, the latter being a bit more conservative. Since you are under age 65 your CHADS2 score is 0 and your CHA2DS2VASC score is 1 (female gender). In either case, the guidelines do not recommend anticoagulation with warfarin, but possibly only aspirin. With regards to your treatment to prevent Afib, I would also recommend metoprolol first and then if your Afib recurs and is symptomatic, I would consider adding a class 1c drug such as flecainide or propafenone to help suppress the Afib (since you have no history of coronary artery disease). If antiarrhythmic therapy fails to control your Afib, then an ablation may be appropriate.
Whether the episodes of AF tend to be vagal in nature or not, we still often use a beta blocker to control ventricular response, if rapid, during AF. An alternative drug for rate control is a calcium blocker such as diltiazem, which will not aggravate bradycardia like a beta blocker. Having failed one or two drugs, at optimal doses, makes you a candidate for ablation of paroxysmal AF at this time. You could certainly try flecainide, but it may not provide better results than propafenone. In clear cut cases of vagally mediated AF, we have also tried disopyramide (Norpace), in some cases successfully, since it has vagolytic properties.
It sounds as though you have tried most available antiarrhythmic drugs without effect. An important thing to remember is that these drugs should be used in a maximally tolerated dose, before considering them to be ineffective. A simple PV isolation procedure may be insufficient in patients with HCM and left atrial enlargement. A more extensive substrate- based ablation, including linear ablation, and in some cases ablation of CFAE or dominant frequency areas, may increase the success rate for AF, and would frequently be recommended in a case such as yours. In some cases, a minimally invasive surgical ablation of AF (mini-MAZE) with or without additional endocardial catheter ablation, might improve the results overall. Lastly, an AV node ablation may eliminate your rapid ventricular response to AF, especially since you have an ICD/pacemaker already implanted. Unfortunately, AV node ablation may increase the rate of progression of paroxysmal to persistent AF, and the lack of atrial kick during AF may also create physiologic problems in someone with HCM.